Alert archive / California / Frost Advisories in 2016

Frost Advisory 4, NWS Medford, OR

June 10, 2016Modoc County, Siskiyou County, California; Klamath County, Lake County, Oregon

NWS Medford, OR issued this frost advisory at Jun 10, 2016, 3:27 AM PDT for Modoc County, Siskiyou County, California; Klamath County, Lake County, Oregon. It took effect at Jun 11, 2016, 2:00 AM PDT. It was in force for 7 hr.

The area

The counties it named.

The facts

Issued
Jun 10, 2016, 3:27 AM PDT (10:27 UTC)
In effect from
Jun 11, 2016, 2:00 AM PDT
Expired
Jun 11, 2016, 9:00 AM PDT
In force
7 hr
Issued by
NWS Medford, OR

Counties Modoc County, CA, Siskiyou County, CA, Klamath County, OR, Lake County, OR

The radar

The Medford radar (KMAX), 115 km from the middle of the area, began a volume at 10:30 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Medford/Jackson, OR (KMFR), launched 00:00Z, 10.5 hours before the alert went out and 123 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Medford/Jackson, OR at 00:00Z on 2016-06-10Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Medford/Jackson, OR at 00:00Z on 2016-06-10The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity -3 square meters per square second.1939587897Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
2335 m above ground
0-6 km bulk shear
50 kt
0-1 km storm-relative helicity
-3 m²/s²
0-3 km storm-relative helicity
201 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

062 
WWUS76 KMFR 101027
NPWMFR

URGENT - WEATHER MESSAGE
NATIONAL WEATHER SERVICE MEDFORD OR
327 AM PDT FRI JUN 10 2016

...NEAR FREEZING TEMPERATURES EXPECTED IN VALLEYS EAST OF THE
CASCADES SATURDAY MORNING...

CAZ084-085-ORZ029>031-102230-
/O.NEW.KMFR.FR.Y.0004.160611T0900Z-160611T1600Z/
NORTHEAST SISKIYOU AND NORTHWEST MODOC COUNTIES-MODOC COUNTY-
KLAMATH BASIN-
NORTHERN AND EASTERN KLAMATH COUNTY AND WESTERN LAKE COUNTY-
CENTRAL AND EASTERN LAKE COUNTY-
INCLUDING THE CITIES OF...TULELAKE...DORRIS...ALTAMONT...
KLAMATH FALLS...BEATTY...BLY...SPRAGUE RIVER
327 AM PDT FRI JUN 10 2016

...FROST ADVISORY IN EFFECT FROM 2 AM TO 9 AM PDT SATURDAY...

THE NATIONAL WEATHER SERVICE IN MEDFORD HAS ISSUED A FROST
ADVISORY...WHICH IS IN EFFECT FROM 2 AM TO 9 AM PDT SATURDAY. 

* LOW TEMPERATURES...MAINLY 33 TO 36 IN EAST SIDE VALLEYS THOUGH
  THE COLDEST SPOTS IN RURAL VALLEYS WILL DROP TO THE LOWER 30S.

* LOCATIONS INCLUDE...KLAMATH FALLS...CHILOQUIN...SPRAGUE
  RIVER...LAKEVIEW...TULELAKE...AND TIONESTA. 

* IMPACTS...NEAR FREEZING TEMPERATURES COULD DAMAGE FROST
  SENSITIVE VEGETATION...INCLUDING GARDENS AND ROW CROPS.

* VIEW THE HAZARD AREA IN DETAIL AT 
  HTTP://WEATHER.GOV/MEDFORD/HAZARD 

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A FROST ADVISORY MEANS THAT FROST IS POSSIBLE. SENSITIVE OUTDOOR
PLANTS MAY BE KILLED IF LEFT UNCOVERED.

&&

$$
DW
3 follow-up statements
621 
WWUS76 KMFR 102033
NPWMFR

URGENT - WEATHER MESSAGE
NATIONAL WEATHER SERVICE MEDFORD OR
133 PM PDT FRI JUN 10 2016

...NEAR FREEZING TEMPERATURES EXPECTED IN VALLEYS EAST OF THE
CASCADES SATURDAY MORNING...

CAZ084-085-ORZ029>031-110845-
/O.CON.KMFR.FR.Y.0004.160611T0900Z-160611T1600Z/
NORTHEAST SISKIYOU AND NORTHWEST MODOC COUNTIES-MODOC COUNTY-
KLAMATH BASIN-
NORTHERN AND EASTERN KLAMATH COUNTY AND WESTERN LAKE COUNTY-
CENTRAL AND EASTERN LAKE COUNTY-
INCLUDING THE CITIES OF...TULELAKE...DORRIS...ALTAMONT...
KLAMATH FALLS...BEATTY...BLY...SPRAGUE RIVER
133 PM PDT FRI JUN 10 2016

...FROST ADVISORY REMAINS IN EFFECT FROM 2 AM TO 9 AM PDT
SATURDAY...

* LOW TEMPERATURES...MAINLY 33 TO 36 IN EAST SIDE VALLEYS THOUGH 
  THE COLDEST SPOTS IN RURAL VALLEYS WILL DROP TO THE LOWER 30S. 

* LOCATIONS INCLUDE...KLAMATH FALLS...CHILOQUIN...SPRAGUE 
  RIVER...LAKEVIEW...TULELAKE...AND TIONESTA. 

* IMPACTS...NEAR FREEZING TEMPERATURES COULD DAMAGE FROST 
  SENSITIVE VEGETATION...INCLUDING GARDENS AND ROW CROPS. 

* VIEW THE HAZARD AREA IN DETAIL AT 
  HTTP://WEATHER.GOV/MEDFORD/HAZARD 

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A FROST ADVISORY MEANS THAT FROST IS POSSIBLE. SENSITIVE OUTDOOR
PLANTS MAY BE KILLED IF LEFT UNCOVERED.

&&

$$
080 
WWUS76 KMFR 110830
NPWMFR

URGENT - WEATHER MESSAGE
NATIONAL WEATHER SERVICE MEDFORD OR
130 AM PDT SAT JUN 11 2016

...NEAR FREEZING TEMPERATURES EXPECTED IN VALLEYS EAST OF THE
CASCADES THIS MORNING...

CAZ084-085-ORZ029>031-111600-
/O.CON.KMFR.FR.Y.0004.160611T0900Z-160611T1600Z/
NORTHEAST SISKIYOU AND NORTHWEST MODOC COUNTIES-MODOC COUNTY-
KLAMATH BASIN-
NORTHERN AND EASTERN KLAMATH COUNTY AND WESTERN LAKE COUNTY-
CENTRAL AND EASTERN LAKE COUNTY-
INCLUDING THE CITIES OF...TULELAKE...DORRIS...ALTAMONT...
KLAMATH FALLS...BEATTY...BLY...SPRAGUE RIVER
130 AM PDT SAT JUN 11 2016

...FROST ADVISORY REMAINS IN EFFECT UNTIL 9 AM PDT THIS MORNING...

* LOW TEMPERATURES...MAINLY 33 TO 36 IN EAST SIDE VALLEYS THOUGH 
  THE COLDEST SPOTS IN RURAL VALLEYS WILL DROP TO THE LOWER 30S. 

* LOCATIONS INCLUDE...KLAMATH FALLS...CHILOQUIN...SPRAGUE 
  RIVER...LAKEVIEW...TULELAKE...AND TIONESTA. 

* IMPACTS...NEAR FREEZING TEMPERATURES COULD DAMAGE FROST 
  SENSITIVE VEGETATION...INCLUDING GARDENS AND ROW CROPS. 

* VIEW THE HAZARD AREA IN DETAIL AT 
  HTTP://WEATHER.GOV/MEDFORD/HAZARD 

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A FROST ADVISORY MEANS THAT FROST IS POSSIBLE. SENSITIVE OUTDOOR
PLANTS MAY BE KILLED IF LEFT UNCOVERED.

&&

$$
DW
628 
WWUS76 KMFR 111559
NPWMFR

URGENT - WEATHER MESSAGE
NATIONAL WEATHER SERVICE MEDFORD OR
859 AM PDT SAT JUN 11 2016

CAZ084-085-ORZ029>031-111700-
/O.EXP.KMFR.FR.Y.0004.000000T0000Z-160611T1600Z/
NORTHEAST SISKIYOU AND NORTHWEST MODOC COUNTIES-MODOC COUNTY-
KLAMATH BASIN-
NORTHERN AND EASTERN KLAMATH COUNTY AND WESTERN LAKE COUNTY-
CENTRAL AND EASTERN LAKE COUNTY-
INCLUDING THE CITIES OF...TULELAKE...DORRIS...ALTAMONT...
KLAMATH FALLS...BEATTY...BLY...SPRAGUE RIVER
859 AM PDT SAT JUN 11 2016

...FROST ADVISORY WILL EXPIRE AT 9 AM PDT THIS MORNING...

THE FROST ADVISORY WILL EXPIRE AT 9AM. KLAMATH FALLS DIPPED TO 28
DEGREES THIS MORNING. TEMPERATURES WILL WARM UP INTO THE 50S
THROUGH LATE MORNING ACROSS SOUTH-CENTRAL AND SOUTHEAST OREGON.

$$

STAVISH

What forecasters said that day

The local office's own words before this frost advisory went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Medford, OR wrote its last area forecast discussion before this frost advisory went out at Jun 9, 8:30 PM PDT, 6 hours 57 minutes earlier.

Area forecast discussion, Jun 9, 8:30 PM PDT, 6 hours 57 minutes before
Area Forecast Discussion
National Weather Service Medford OR
830 PM PDT THU JUN 9 2016

.DISCUSSION...The cold front is moving into the coastal waters
this evening with light rain reported at North Bend airport. This
front is expected to weaken into a trough as it moves inland. The
main effect for inland areas is increased onshore flow with light
showers and marine push inland. While the surface front is
expected to wash out west of the Cascades, the upper level part of
the front is expected to hold together as it moves east and models
have been consistent at generating bands of showers across Klamath
and Lake and northern Modoc Counties Friday. Depending on how much
clearing occurs, Friday night's low temperatures east of the
Cascades could drop into the lower to middle 30s with a good potential
for frost. A cool and unstable air mass will be over our forecast
area into the weekend. /FB

&&

.AVIATION...For the 10/00Z TAF cycle...No major changes to the
TAFs this cycle. A weak front is currently moving through the
area resulting in widespread MVFR/VFR cigs and breezy W to NW winds
at KMFR and KLMT. Expect winds to diminish tonight after sunset.

For the coast...IFR cigs and visibility can be expected along the
coast south of Gold Beach the rest of today and tonight with spotty
drizzle. North of there along the coast and in the Umpqua Basin,
expect a mix of VFR/MVFR cigs with isolated to scattered showers
over the next 24 hours. Partial terrain obscuration may occur late
tonight or Friday morning. The remainder of the area should have
mostly VFR cigs with just isolated showers. BR-y

&&

.MARINE...Updated 800 PM PDT Thu 9 June 2016...A weak front will
move through the waters this evening bringing a slight increase in
winds and seas and also a chance of rain, mainly north of Gold
Beach. There will also be a chance of thunderstorms north of Cape
Blanco Friday afternoon. Winds and seas are expected to remain below
small craft advisory levels through Saturday morning. By Saturday
afternoon, brief ridging and a short lived thermal trough pattern
will set up. This could result in small craft north winds and seas,
mainly south of Port Orford, through Monday morning.
Afterwards, winds will diminish and a light to moderate northwest
swell will move into the waters. /FB

&&

.PREV DISCUSSION... /Issued 240 PM PDT THU JUN 9 2016/

DISCUSSION...
A frontal system moving onto the west side this afternoon is
increasing cloudiness and looks impressive on the infrared
satellite imagery, but a look at the visible satellite imagery and
radar indicate it's currently somewhat disorganized. Nonetheless,
there is a good possibility of showers developing this afternoon
through this evening. Measurable rainfall in the form of showers
is expected for portions of the west side, especially the higher
terrain of the Cascades and in Douglas and Coos Counties. There is
also a slight possibility of showers building up on and northeast
of Mount Shasta.

Temperatures on Friday will be about 10 degrees below normal for
highs as a fairly cold upper level trough moves through. there
will a slight potential of thunderstorms over portions of Lake,
Douglas, and Coos County and the northern Coastal Waters Friday
afternoon and evening. Lows Friday night through Saturday morning
will likely result in the need for a Frost Advisory for portions
of the east side, to include Klamath Falls.

Temperatures have been increased and precipitation probabilities
lowered for this weekend as the troughing lifts out. For next
week we've leaned more toward the ECMWF model with precipitation
probabilities increasing again and temperatures cooling to back
below normal again. Details are a bit unclear, but showery and
cool weather is expected as a broad low pressure trough moves in.
BTL

AVIATION...For the 09/18Z TAF cycle...

Coast...IFR cigs and visibility can be expected along the coast
south of Gold Beach the rest of today and tonight with spotty
drizzle. North of there along the coast and in the Umpqua Basin,
expect a mix of VFR/MVFR cigs with isolated to scattered showers
over the next 24 hours. Partial terrain obscuration may occur late
tonight or Friday morning. The remainder of the area should have
mostly VFR with just isolated showers. Breezy W to NW winds around
15 kt will affect Medford (KMFR) and Klamath Falls (KLMT) terminals
this afternoon and evening. Spilde

MARINE...Updated 200 PM PDT Thu 9 June 2016...A weak front will
move through the waters this afternoon and evening bringing a slight
increase in winds and seas and also a chance of rain, mainly north
of Gold Beach. There will also be a chance of thunderstorms north of
Cape Blanco Friday afternoon. Winds and seas are expected to remain
below small craft advisory levels through Saturday morning. By
Saturday afternoon, brief ridging and a short lived thermal trough
pattern will set up. This could result in small craft north winds
and seas, mainly south of Port Orford, through Monday morning.
Afterwards, winds will diminish and a light to moderate northwest
swell will move into the waters. /BR-y

&&

.MFR WATCHES/WARNINGS/ADVISORIES...
OR...None.

CA...None.

Pacific Coastal Waters...None.

FJB/MAS/MND

The office that day

Everything else NWS Medford, OR issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jun 10, 2:04 AM PDTGale WatchMFR12 hr
Jun 10, 2:03 PM PDTGale WarningMFR57 hr
Jun 10, 2:03 PM PDTSmall Craft AdvisoryMFR63 hr
Jun 10, 2:03 PM PDTHazardous Seas WarningMFR57 hr
Jun 10, 2:03 PM PDTSmall Craft Advisory for Hazardous SeasMFR63 hr

Nearby

Frost Advisories in California, 2016Frost Advisories in Oregon, 2016Every frost advisory in 2016

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.